Acetaminophen is a common pain reliever sold as Tylenol in America. Most people have used it once or more as an OTC medicine. Many doctors also recommend it for curing colds, coughs, and other common seasonal issues.
Pharmacists and doctors recommend dosage to their patients according to the requirement. As a result, millions of people take active acetaminophen dosages every year. However, an overdose of this salt has led to deaths and other side effects in humans.
Therefore, this article mentions the side effects, safe dosage, and symptoms of overdosage. Read on to understand the basics and ensure its safe use.
What is a Safe Dosage of Acetaminophen?
As we know, Tylenol is a safe medication when used as prescribed. The safe dosage varies depending on who is taking medicine. Interestingly, it varies by age and gender too. However, as a general instruction, you must not take it for more than five days in a row.
Generally, doctors recommend adults take a minimum dosage of 650 mg to 1000 mg twice or thrice a day. However, they must ensure that the dosage does not exceed 3000 mg daily. Likewise, only doctors prescribe this medicine to children, given the various die effects of it. Also, children may be allergic to some salts, which might not be apparent at that age. Thus, never take one for your children unless a healthcare expert prescribes it.
In addition, it is essential to note that this specific medicine is not prescribed for people with liver disease, hepatitis C, malnutrition, and more. Likewise, pregnant women must not take Tylenol, as it can adversely affect their children. So much so that they can develop autism.
According to Tylenol autism class action lawsuit attorneys, many parents have complained that doctors never informed them of the side effects of this salt. Thus, due to their negligence, the unborn child developed autism. There are several lawsuits filed in the States for the same. Parents are claiming compensation to cover their families’ medical, therapy expenses, and other emotional damages.
Hence, it is advisable always to use this medicine with a limit. Or else an overdose of it can lead to various health issues.
What are the symptoms of Acetaminophen Overdose?
If you are a regular user of this salt, be it through prescription or OTC, there are chances of having an overdose. You can find the following symptoms if you’re overdosing on this salt:
- High Blood Pressure
- Pain in the Abdomen (especially the upper side)
- Loss of Appetite and more.
If you detect any of these signs, it is suggested to seek immediate medical attention. Generally, timely medical assistance is associated with lower mortality rates.
How Can You Prevent Overdose?
You’d be surprised to know that acetaminophen overdose happens more often than anyone can think of. It is because this salt is commonly present in multiple medicines. Unfortunately, acetaminophen overdose is responsible for more than 50,000 emergency room visits in the USA annually.
However, you can ensure a safe dosage of acetaminophen using the following tips:
- Check the Product Labels: Acetaminophen, as you know, is present in multiple medicines. Therefore, you must check the product label for each drug you choose. You can find it labeled at APAP. You can check it directly under the ‘active ingredients’ list for more clarity.
- Follow the dosing Instructions: The experts suggest that patients stop self-medication for Tylenol. They must follow the prescription. Doctors recommend the dosage after reviewing the patient’s health condition. Hence, hampering it can lead to an overdose.
- Do not Take Multiple Medicines Containing Acetaminophen Simultaneously: If you are suffering from various health issues, you must ensure that you do not take multiple medicines containing this salt. It can lead to an overdose and make you even sicker.
- Do not Surpass the Maximum Dosage: If you take it as an OTC and have reached the maximum dosage limit but do not see any positive effects, you should stop its use. Please do not take more dosage than directed, as it may cause severe illness. Instead, speak with your doctor about which substitute is better.
In addition, if you suspect somebody has taken an overdose to harm themselves, you must call 911. Simultaneously, you should seek medical attention for them. Be present with them and listen without judgment until professional help arrives.
It can be a safe medication if used per the direction. However, too much of it may cause permanent liver damage and, in some cases, may also cause death. So, be careful of the use and always consult a doctor.
NOTE: This article is for educational purposes only. Always speak with a qualified doctor before using any medication.